Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 174, NWS State College, PA

August 19, 2001Bedford County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2001, 6:45 PM EDT for Bedford County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2001, 6:45 PM EDT (22:45 UTC)
Expired
Aug 19, 2001, 7:30 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Whole counties

County Bedford County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 3:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS51 KCTP 192246
SVRCTP
PAC009-192330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 PM EDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN PENNSYLVANIA

* UNTIL 730 PM EDT.

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF CLEARVILLE...OR 13 MILES
  SOUTH OF BEDFORD...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEARVILLE AT 710 PM.
  EVERETT AT 720 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 3989 7867 3972 7860 3976 7836 4009 7821

JUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:20 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 19, 2:20 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT SUN AUG 19 2001

THINGS ARE A-POPPIN IN THE WEST. NOTHING BEASTLY YET...BUT POTENTIAL
IS STILL THERE. MANY PSU STUDENTS RETURNED THIS WEEKEND...AND THE
METEO TYPES ARE ALL EXCITED ABT SVR POTENTIAL AND STORM CHASING. ALL
I CAN SAY IS...BE CAREFUL TEMPS NOT QUITE AS HOT AS I HAD THOUGHT
IN THE SOUTH/CENTRAL...THIS SEEMS TO BE TEMPERING ACTIVITY OVER THE
SC MTNS ATTM...BUT PROBABLY NOT FOR LONG. AS UPR LOW NOW PROGGD TO
DEEPEN SLIGHTLY MORE THAN PREV...BELIEVE THAT FROPA WL BE SLOWER ON
THE WHOLE...BUT TIMING ON SAT LOOP PUSHES THE FRONT TO FAR WRN ZNS
BEFORE 00Z. NEWEST MESOETA NOW HEAVES THE FRONT THRU THE ERN PT OF
THE STATE WITH A DECENT DRY SLOT BEHIND...WHERE IT HUNG IT UP DURING
THE MORNING HOURS IN PREV RUNS. A FEW SHRA MAY LINGER DURING THE DAY
ON MON...AND WL LEAVE IN LOW CHC POPS MOST PLACES...XCPT FOR THE NW
WHERE 40 POPS WL SHOW UP DUE TO PROXIMITY TO COLDER MID LVL AIR.

THINGS QUIET DOWN FOR TUE...BUT CHCS RETURN BY LATE WED/THUR. ALTHO
WITH FRONT NOW PROGGD BY NEW AVN TO PUSH TO THE SOUTH WISHING TO
MAKE A RETURN APPEARANCE...THE CHCS WON/T BE ALL THAT GREAT. TEMPS
TO HANG CLOSE TO CLIMO THRU THE PD...PERHAPS A BIT BETTER.

.CTP...SPS FOR SLIGHT RISK SEVERE.

DANGELO

In the hours before

Special weather statement, Aug 19, 3:10 PM EDT, 3 hours 35 minutes before
PAZ004>006-010>012-017>019-024>027-033>035-045-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT SUN AUG 19 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...CENTRE...SOMERSET...BEDFORD...CAMERON...BLAIR...POTTER...
CAMBRIA...CLINTON...WARREN...CLEARFIELD...ELK...CLINTON...CENTRE...
HUNTINGDON...MIFFLIN AND FULTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

HEAD
Special weather statement, Aug 19, 6:10 PM EDT, 35 minutes before
PAZ037-041-042-046-049>053-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 PM EDT SUN AUG 19 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MONTOUR... NORTHUMBERLAND... UNION... SULLIVAN... LYCOMING...
TIOGA... COLUMBIA AND SNYDER.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:32 PM EDTSevere Thunderstorm WarningCTPClearfield43 min
Aug 19, 3:54 PM EDTSevere Thunderstorm WarningCTPBlair36 min
Aug 19, 3:55 PM EDTTornado WarningCTPElk50 min
Aug 19, 4:14 PM EDTSevere Thunderstorm WarningCTPClearfield31 min
Aug 19, 4:18 PM EDTSevere Thunderstorm WarningCTPMcKean57 min
Aug 19, 4:20 PM EDTSevere Thunderstorm WarningCTPCentre70 min
Aug 19, 4:41 PM EDTSevere Thunderstorm WarningCTPHuntingdon19 min
Aug 19, 5:22 PM EDTSevere Thunderstorm WarningCTPCentre53 min
Aug 19, 5:25 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria65 min
Aug 19, 5:29 PM EDTSevere Thunderstorm WarningCTPClinton46 min
Aug 19, 6:12 PM EDTSevere Thunderstorm WarningCTPCentre48 min
Aug 19, 6:20 PM EDTSevere Thunderstorm WarningCTPLycoming55 min
Aug 19, 6:24 PM EDTFlash Flood WarningCTPCentre3 hr
Aug 19, 6:44 PM EDTSevere Thunderstorm WarningCTPUnion46 min
Aug 19, 6:51 PM EDTSevere Thunderstorm WarningCTPMifflin24 min
Aug 19, 7:30 PM EDTSevere Thunderstorm WarningCTPUnion60 min
Aug 19, 7:55 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.